Tornadoes · United States · Michigan · 2007

EF3 tornado, Charlotte to Potterville, Michigan, August 24, 2007

From Charlotte to Potterville, this EF3 tornado ran 6.5 miles across Eaton County on August 24, 2007, touching down at 4:25 PM EDT and reaching 300 yards wide. It killed nobody and injured 5, and did $40 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
August 24, 2007
Touchdown
4:25 PM EDT (20:25 UTC)
Lifted
4:30 PM EDT (20:30 UTC)
On the ground
5 minutes
Path length
6.5 miles (10.5 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
5
Property damage
$40 million
County
Eaton County
Touchdown point
42.590, -84.830
Lift-off point
42.630, -84.760
Record number
0708241425-01

What the Weather Service recorded

An EF-3 tornado struck Eaton county and resulted in five injuries but no fatalities. An EF-1 tornado struck Ingham county but did not produce any injuries or fatalities.

A NWS storm survey team determined that an EF-3 (Enhanced-Fujita Tornado Scale Rating) tornado with wind speeds estimated at 140 mph produced the most severe damage along a path from M-50 just north of Kinsel Highway to just west of M-100 and Vermontville Highway near Potterville, Michigan. The storm survey indicated a tornado path which was 200 to 300 yards wide and 6.5 miles long.||Fifteen homes were either destroyed or severely damaged. A roof was blown off a single story home and windward facing walls were blown in. The majority of the roof and garage from this home were not found. A roof was blown off of a two story home and the upper story front walls were blown in. Additional damage included the partial collapse of the upper story of a home, and another house was blown off of the foundation. Two barns were destroyed and another incurred heavy damage just west of Potterville.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Aug 24, 3:23 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 24, 3:23 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT FRI AUG 24 2007

LATEST UPDATE...LONG TERM AND AVIATION...

.SYNOPSIS...(345 AM EDT FRI AUG 24 2007)
STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND
ESPECIALLY FOR TONIGHT AS INTENSIFYING LOW PRESSURE MOVES NORTHEAST
ALONG THE COLD FRONT COMING THROUGH OUR AREA. DAMAGING WIND GUSTS
WILL BE THE PRIMARY SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL
BUILD IN THIS WEEKEND ALLOWING FOR TRANQUIL WEATHER TO FINALLY
RETURN TO OUR AREA.

&&

.SHORT TERM... (1239 PM EDT FRI AUG 24 2007)
CONVECTIVE MORPHOLOGY QUITE A BIT MORE MUDDY AS COMPARED TO
YESTERDAY. FEATURE OF NOTE AT THE SURFACE IS A QUASI STATIONARY
BOUNDARY EXTENDING FROM FAR NORTHERN LOWER MICHIGAN SOUTHWEST INTO
IOWA. SOUTH OF THIS BOUNDARY OUTFLOW BOUNDARIES FROM STORMS OF THE
LAST 24 HOURS HAVE PROPAGATED WELL SOUTH INTO MISSOURI...SOUTHERN
ILLINOIS AND CENTRAL INDIANA. QUITE A BIT OF CLOUD COVER LIES
BETWEEN THESE TWO SURFACE FEATURES...INCLUDING OVER SOUTHERN LOWER
MICHIGAN. ALOFT...MAIN FEATURE TO KEY ON IS SHORTWAVE HEADING OUT OF
KANSAS INTO MISSOURI. THIS FEATURE HAS STORMS ASSOCIATED WITH IT IN
CENTRAL AND SOUTHERN MISSOURI AT THIS TIME. THIS SHORTWAVE ALOFT IS
EXPECTED TO MOVE NORTHEAST AND BE IN NORTHERN INDIANA/SOUTHWEST
LOWER MICHIGAN THIS EVENING.

FEEL THAT WE HAVE A CHANCE FOR STORMS THIS AFTERNOON GIVEN MANY WEAK
IMPULSES IN THE FLOW. BUILDING INSTABILITY IS TAKING PLACE ALTHOUGH
IT IS NO WHERE NEAR AS GREAT AS YESTERDAY AFTERNOON. THE CLOUD COVER
IS HINDERING THIS AND MAY CONTINUE TO DO SO THROUGH THE AFTERNOON.
SO...SMALL CLUSTERS OF STORMS MAY BE POSSIBLE THROUGH THE AFTERNOON.
FEEL THE MAIN SHOW IN THE NEXT 12 HOURS THOUGH WILL LIKELY BE
ASSOCIATED WITH THE STORMS MOVING NORTHEAST OUT OF MISSOURI. FEEL
THIS WILL PROBABLY CONGEAL INTO A LINE AND MOVE ACROSS ILLINOIS INTO
NORTHERN INDIANA AND POTENTIALLY INTO SOUTHERN LOWER MICHIGAN. BEST
CHANCES FOR STORMS AND SEVERE ARE IN THE MODERATE RISK AREA...WHICH
IN OUR AREA WILL BE SOUTH OF A LINE FROM SAUGATUCK TO LANSING
ROUGHLY. STRONG WINDS REMAIN THE PRIMARY THREAT...BUT HEAVY RAIN AND
AN ISOLATED TORNADO CANNOT BE RULE OUT EITHER GIVEN LARGE SHEAR
VALUES IN THE 0-6KM LAYER...IN EXCESS OF 40 KTS. FEEL THIS LINE OF
STORMS WILL BE LATER INTO THE EVENING AS COMPARED TO LAST
NIGHT...PROBABLY MORE TOWARD 900 PM IF IT EVOLVES AS THOUGHT.

COOLER AND DRIER AIR WILL FINALLY FILTER IN BEHIND THE COLD FRONT
FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN.

&&

.LONG TERM... (323 PM EDT FRI AUG 24 2007)
A RELATIVELY QUIET PERIOD IS EXPECTED. HIGH PRESSURE OVER THE GREAT
LAKES WILL SLOWLY MOVE EAST MONDAY AND ALLOW THE NEXT COLD FRONT TO
DROP SOUTH TUESDAY NIGHT AND WEDNESDAY. WE/LL CONTINUE WITH THE TSRA
DURING THAT TIME FRAME WITH DRY AND MUCH COOLER WX AFTER. H8 TEMPS
FALL TO AROUND +4C BY THE END OF THE WEEK. THAT SHOULD RESULT IN
HIGHS MAINLY IN THE 60S BY FRIDAY.

&&

.AVIATION...(323 PM EDT FRI AUG 24 2007 )
SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR THE NEXT 18 HRS OR
SO. SOME OF THE STORMS MAY TAKE VISIBILITIES DOWN TO A MILE OR
SO...BUT MAINLY FOR THE SRN TAF SITES. IMPROVING CONDTIONS WILL
ARRIVE SAT MORNING AFTER THE COLD FRONT MOVES THROUGH WHEN DRIER AIR
MOVES IN.

&&

.MARINE... (345 AM EDT FRI AUG 24 2007)
SMALL CRAFT ADVISORY WHICH WAS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE MI FROM HOLLAND TO MANISTEE HAS BEEN CANCELLED EARLY. STORMS
WILL LOCALLY INCREASE WIND AND WAVES TODAY AND TONIGHT AND POSE A
SIGNIFICANT THREAT TO MARINERS.

&&

.HYDROLOGY... (345 AM EDT FRI AUG 24 2007)
AREA RIVERS REMAIN HIGHER THAN NORMAL BUT ARE GENERALLY WELL BELOW
FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED THIS AFTERNOON AND
ESPECIALLY TONIGHT. PRECIPITABLE WATER VALUES REMAIN IN EXCESS OF
2.00 INCHES INTO FRIDAY NIGHT SO STORMS SHOULD BE EFFICIENT HEAVY
RAIN PRODUCERS. WILL NEED TO MONITOR RAINFALL AND RIVER LEVELS FOR
POTENTIAL HYDRO ISSUES VERY CLOSELY LATER THIS AFTERNOON AND
TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   LAURENS/DUKE
SHORT TERM: DUKE
LONG TERM:  OSTUNO
AVIATION:   OSTUNO
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Aug 24, 1:55 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI AUG 24 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
155 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...SOME OF
WHICH MAY BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN BEING THE
MAIN THREATS.

A MORE CONCENTRATED AREA OF SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN LOWER MICHIGAN THIS EVENING AS STORMS MOVE INTO THE AREA
FROM THE SOUTHWEST. AREAS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO
MOUNT PLEASANT HAVE A THREAT FOR SEVERE STORMS...WITH THE INTERSTATE
94 CORRIDOR MOST AT RISK. DAMAGING WINDS AGAIN WILL BE THE MAIN
THREAT WITH WIND GUSTS TO 60 MPH POSSIBLE. ISOLATED LARGE HAIL AND
EVEN A TORNADO ARE POSSIBLE...BUT THE STRONG WIND THREAT WILL BE THE
MAIN ISSUE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO
40 MPH.

AS THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS LOCALIZED
FLOODING AND PONDING OF WATER IS A DISTINCT POSSIBILITY BOTH THIS
AFTERNOON AND TONIGHT. SOME LOCATIONS WILL LIKELY SEE OVER AN INCH
OF RAIN...WITH ISOLATED REPORTS IN EXCESS OF TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT ON TUESDAY AFTERNOON
AND INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO DUKE

In the hours before

Special weather statement, Aug 24, 3:57 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT FRI AUG 24 2007

MIZ058-059-065>067-242100-
BARRY-CLINTON-EATON-INGHAM-IONIA-
357 PM EDT FRI AUG 24 2007

...SPECIAL WEATHER STATEMENT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
PORTLAND TO 15 MILES WEST OF CHARLOTTE...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...GRAND LEDGE...CHARLOTTE...ST.
JOHNS...POTTERVILLE...EDGEMONT PARK...DEWITT...ELSIE AND LANSING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4313 8478 4247 8516 4246 8454 4312 8435

93
Special weather statement, Aug 24, 4:15 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT FRI AUG 24 2007

MIZ067-073-074-242045-
CALHOUN-INGHAM-JACKSON-
415 PM EDT FRI AUG 24 2007

...SPECIAL WEATHER STATEMENT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALBION.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4233 8505 4215 8500 4217 8413 4251 8417

93

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

8.4 hours before the tornado, 112 km from the path. August 24, 2007.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -262, lifted condensation level 963 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-262 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Charlotte (FPK), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the touchdown began at 20:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of August 24, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 242:50 PM CDTEF0Phelps, MO1.075$10,000
August 244:55 PM EDTEF1Ingham, MI6.0300$300,000
August 244:15 PM CDTEF0Dent, MO0.125
August 245:23 PM EDTEF0Shiawassee, MI0.350$50,000
August 245:30 PM EDTEF2Livingston, MI23.54401$24 million
August 244:31 PM CDTEF0Brown, KS0.125
August 244:32 PM CDTEF0Atchison, KS0.125
August 246:02 PM EDTEF0Washtenaw, MI2.550$500,000
August 246:16 PM EDTEF1Lapeer, MI3.2250$1.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.